Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 7, NWS Newport/Morehead City, NC

May 2, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 2, 2020, 8:18 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 2, 2020, 8:18 PM EDT (00:18 UTC)
Expired
May 3, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WHUS42 KMHX 030018
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
818 PM EDT Sat May 2 2020

NCZ196-204-205-031230-
/O.NEW.KMHX.BH.S.0007.200503T0018Z-200504T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
818 PM EDT Sat May 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING SOUTH
OF CAPE HATTERAS...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Through Sunday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
2 follow-up statements
112 
WHUS42 KMHX 030910
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
510 AM EDT Sun May 3 2020

NCZ196-204-205-032115-
/O.CON.KMHX.BH.S.0007.000000T0000Z-200504T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
510 AM EDT Sun May 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
482 
WHUS42 KMHX 031510
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1110 AM EDT Sun May 3 2020

NCZ195-199-040000-
/O.EXA.KMHX.BH.S.0007.000000T0000Z-200504T0000Z/
West Carteret-Coastal Onslow-
1110 AM EDT Sun May 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Crystal Coast beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-205-040000-
/O.CON.KMHX.BH.S.0007.000000T0000Z-200504T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1110 AM EDT Sun May 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 2, 6:29 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 2, 6:29 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
629 PM EDT Sat May 2 2020

.SYNOPSIS...
High pressure will slide offshore through Sunday. Another front
will cross the area early Monday, then become stationary
nearby with areas of low pressure moving along it through mid
week. High pressure will build in from the west late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 PM Sat...No significant changes needed to previous
forecast for update this evening. Sfc high pres is ridging into
ENC from the southwest, and will be sliding offshore tonight.
Upr ridging will keep clear skies in the forecast through the
period. Light swrly winds will preclude fog development
tonight, and prevent temps from plummeting as low as last night.
Readings should be near climo, in the low 50s interior to upper
50s coast.

&&

.SHORT TERM /SUNDAY/...
As of 345 PM Sat...Another sunny day expected, though temps
will be much warmer as thicknesses/hts soar. Good agreement on
highs reaching the mid/upr 80s on gusty swrly winds as
increasing gradient between offshore high and approaching cold
front moving through the OH Valley.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
UPDATE: As of 345 PM Sat...Updated to add thunder to grids
later Tue, esp Tue night, as low pres in vcnty and decent CAPE
advecting into the region. Some models indicate sfc front
migrating back north of the coast, and could see sfc based CAPES
aoa 1500 J/KG, and coupled with strong shear above 50 kt, would
lead to a potential svr thunderstorm threat, esp later Tue
afternoon through the first part of the evening.

As of 245 AM Sat...A warming trends expected through the weekend and
into early next week. Then, a cold front will push through the
region Monday with more unsettled weather through mid-week.

Sunday through Sunday night...The center of the high will be off the
Southeast coast, leading to a warm SW flow and temperatures reaching
into the low/mid 80s inland and 70s along the Outer Banks under
mostly sunny skies. Meanwhile, a low pressure system tracking east
of Ontario, Canada with a cold front extending down to the Southern
Plains. Clouds will start to increase late in the day Sunday as this
cold front approaches the area. Most of the models continue to have
ENC dry, but light showers from the Gulfstream may come onshore late
Sunday night. Expect overnight lows in the 60s.

Monday through Wednesday night...Unsettled weather through mid-week
as multiple waves to move through the region. The aforementioned
cold front is forecasted to push through Monday, though there is
disagreement with the exact timing of when the cold front will push
through. The latest GFS is showing the cold front to reach to our
southern counties by 12z Monday, while the Euro/NAM/CMC have the
front over our northern counties. Overall, the models are trending
drier with precip, therefore reduced PoPs further and kept a slight
chance across the southern counties as the front is forecasted to
stall either along the southern counties or just south of the area.
expect temperatures to reach into the low 80s inland and 70s along
the coast.

Then, a series of lows will track along the stalled boundary to our
south Tuesday through Wednesday bringing periods of rain during this
timeframe. At this time, not expecting thunder, but it cannot be
ruled out if the boundary gradually more north with the best chances
across the southern counties. Temperatures are expected to range in
the 60s to 70s.

Thursday through Saturday...Models have a good agreement with high
pressure building in...leading to dry weather, but with slight
cooler temperatures. Then a cold front will approach the area Friday
night and cross Saturday with increase chance of showers with high
pressure rebuilding again afterward.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 630 PM Sat...Pred VFR conditions expected through the
period with mostly clear skies. SW breeze at 3-5 knots coupled
with a 5-7 degree temperature/dewpoint spread should preclude
much in the way of fog across the area overnight. SW wind gusts
15-20 kt expected Sun afternoon.

Long Term /Sunday night through Wednesday/...
As of 300 AM Sat... VFR conditions to continue through Sunday as
high pressure dominates the region. Then a cold front will push
through Monday, bringing a brief period of sub-VFR as the front
moves through. Afterward, a series of lows will bring rain and sub-
VFR conditions Tuesday and Wednesday.

&&

.MARINE...
Short Term /through Sunday/...
As of 630 PM Sat...Light and var winds early this evening, with
seas 2-5 ft (highest across the outer central waters). Winds
will become swrly and inc tonight as the high slides offshore.
Winds inc further to 20-30 kt by Sun afternoon for Pamlico sound
and coastal waters as high moves further offshore and cold
front approaches well to the west. Seas will rapidly build to 6+
ft Sun afternoon and linger through as late as Mon morning ctrl
waters. A few gale force gusts for the ctrl waters later Sun
but not widespread enough to warrant a gale warning attm.

Long Term /Sunday night through Wednesday/...
As of 310 AM Sat...The front will push through and stall across
the southern waters Monday--leading to a series of lows moving
along the boundary Tuesday and Wednesday. Winds will become N/NE
5-15 knots Monday, then NE/E 10-20 knots Tuesday/Wednesday.
Seas will build to 4-6 ft Sunday, then subsiding to 3-4 ft
Monday and further subside through Wednesday morning to 2-3 ft,
before sea build back in Wednesday afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon Sunday to 5 AM EDT Monday for
     AMZ135.
     Small Craft Advisory from noon Sunday to 11 AM EDT Monday for
     AMZ152-154-156-158.
     Small Craft Advisory from 2 PM Sunday to 5 AM EDT Monday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...TL
LONG TERM...TL/BM
AVIATION...CQD/TL/BM
MARINE...CQD/TL/BM
Hazardous weather outlook, May 2, 3:58 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
358 AM EDT Sat May 2 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-030800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
358 AM EDT Sat May 2 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-030800-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
358 AM EDT Sat May 2 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.